Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Salt Lake City, UT

August 7, 2006Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2006, 4:33 PM MDT for Garfield County, Wayne County, Utah. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2006, 4:33 PM MDT (22:33 UTC)
Expired
Aug 7, 2006, 6:30 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:10 PM MDTFLASH FLOOD5 Ese Torrey, UTFLASH FLOOD ACROSS PARTS OF CAPITOL REEF NATIONAL PARK INCLUDING THE GRAND WASH. THE SCENIC HIGHWAY WAS ALSO CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 072235
FFWSLC
UTC017-055-080030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 630 PM MDT.

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER THE FREMONT RIVER 
AND ITS TRIBUTARIES AS IT FLOWS THROUGH CAPITOL REEF NATIONAL PARK.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL   
REEF NATIONAL PARK AND RIVERS AND STREAMS TO THE SOUTH AND SOUTHWEST 
OF THE PARK WHICH EVENTUALLY FLOW INTO THE FREMONT RIVER DRAINAGE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3810 11134 3799 11103 3833 11101 3830 11134

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 072339
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 PM MDT MON AUG 7 2006

UTC017-055-080030-
GARFIELD UT-WAYNE UT-
534 PM MDT MON AUG 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...

AT 530 PM MDT...CAPITOL REEF NATIONAL PARK RANGERS REPORTED FLASH 
FLOODING IN THE GRAND WASH IN ADDITION TO THE CLOSING OF THE SCENIC 
DRIVE. FLASH FLOODING IS EXPECTED TO GRADUALLY FLOW THROUGH THE 
PARK AND AT LOWER FLOWS...REACH THE TOWN OF CAINVILLE LATER THIS 
EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF
NP

LAT...LON 3810 11134 3799 11103 3833 11101 3830 11134

$$

MCINERNEY
000 
WGUS75 KSLC 080118
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
715 PM MDT MON AUG 7 2006

UTC017-055-080030-
GARFIELD UT-WAYNE UT-
715 PM MDT MON AUG 7 2006

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GARFIELD AND CENTRAL 
WAYNE COUNTIES HAS BEEN ALLOWED TO EXPIRE...

THE FLASH FLOOD WARNING FOR WAYNE AND NORTH CENTRAL GARFIELD 
COUNTIES HAS BEEN ALLOWED TO EXPIRE. FLOODING HAS MOVED THROUGH 
CAPITOL REEF NATIONAL PARK AND IS NOW SLOWLY MAKING ITS WAY TO 
CAINEVILLE AN HANKSVILLE. 

FLOODING IS EXPECTED TO SLOWLY ATTENUATE AND NOT AFFECT ANY AREAS 
EAST OF CAINEVILLE.


LAT...LON 3810 11134 3799 11103 3833 11101 3830 11134

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:23 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 7, 4:23 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT MON AUG 7 2006

.SYNOPSIS...A MOIST AIRMASS OVER UTAH WILL BE PUSHED EAST AS A
WEATHER DISTURBANCE AND ASSOCIATED COOL FRONT MOVES ACROSS THE GREAT
BASIN ON TUESDAY AND TUESDAY NIGHT. SOME MOISTURE WILL REMAIN ACROSS
SOUTHERN UTAH AS THE FRONT STALLS OVER THE AREA.

&&

.DISCUSSION...TALE OF TWO AIRMASS TODAY WITH DEEP MOISTURE OVER THE
CENTRAL AND EAST AND MUCH DRIER AIR SURFACING IN THE WEST DESERTS.
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED TODAY AND WILL ROLL
ACROSS THE EASTERN VALLEYS TONIGHT...EXCEPT NO FURTHER STORMS NOW
APPEAR LIKELY SOUTH OF A LINE FROM ABOUT KCDC TO ESCALANTE. SEVERE
WEATHER HAS BEEN FLASH FLOODING IN CENTRAL UTAH AND STRONG DUSTY
MICROBURST WINDS FOR THE SOUTHERN WASATCH FRONT.

A SHORTWAVE IS NOW LOCATED OVER CENTRAL UTAH MOVING NORTHEAST. NVA
AND COOL ADVECTION DEVELOPING INTO SOUTHWEST UTAH BRINGING DRIER AIR
TO THE SURFACE WITH INCREASING WINDS. THE SHORTWAVE MARKS THE
LEADING EDGE OF A 70-80 KNOT 300 MB JET WORKING ACROSS THE LOWER
COLORADO RIVER VALLEY. THAT JET WILL BE OVER UTAH TUESDAY AS THE
UPPER LOW...SEEN OVER NORTHERN CALIFORNIA THIS EVENING...WEAKENS AND
SHIFTS ACROSS SOUTHERN IDAHO AND NORTHERN UTAH. STORMS TUESDAY COULD
BE QUITE STRONG WITH THE PVA ASSOCIATED WITH THE UPPER TROUGH AND
RESULTING LIFT AND MID LEVEL COOLING...REASONABLY STRONG DEEP LAYER
SHEAR...ETC. AVAILABLE AIRMASS MOISTURE WILL BE DECREASED
HOWEVER...RELATIVE TO TODAY.

ASSOCIATED COOL FRONT MOVES ACROSS MOST OF UTAH TUESDAY EVENING AND
WEDNESDAY MORNING SO A CALM DAY FOR WEDNESDAY WITH SOME MOISTURE
SUPPORTING WEAK CONVECTION...REMAINING OVER THE SOUTHERN THIRD OF
THE STATE.

LATE IN THE WEEK THE NEXT TROUGH MOVES TO THE PACIFIC NORTHWEST.
BACKING FLOW OVER UTAH RETURNS MOISTURE OVER THE AREA EXCEPT WESTERN
UTAH WILL BE ON THE EDGE OF THE MOISTURE. MORE STRONG THUNDERSTORMS
TO RESULT...MAINLY MOUNTAINS AND EAST.

&&

.AVIATION...STRONG SOUTH WINDS IMPACTING THE TERMINAL LATE THIS
AFTERNOON FROM THUNDERSTORMS HEADED NORTH ACROSS THE SALT LAKE
VALLEY. WINDS MAY BE ERRATIC IN DIRECTION THROUGH EARLY EVENING
BEFORE SOUTHERLY WINDS BECOME ESTABLISHED MID-EVENING...THEN LAST
THROUGH TUESDAY MIDDAY. SOUTH WINDS 20-30 MPH EXPECTED FOR MUCH OF
TUESDAY.

.FIRE WEATHER...DEW POINTS DROPPING ACROSS WESTERN UTAH AS A DRY
SLOT FORMS BETWEEN DEEP MOISTURE OVER CENTRAL AND EASTERN UTAH AND
THE INCOMING TROUGH ALONG THE WEST COAST. WINDS AND RH REACHED RED
FLAG CRITERIA TODAY FOR THE DUGWAY PROVING GROUNDS AND THE BEAVER
DAM WASH OF EXTREME SOUTHWEST UTAH. RED FLAG WARNING HAS BEEN
HOISTED FOR ALL OF WESTERN UTAH FOR MORE WIDESPREAD WIND TUESDAY AND
DRY AIRMASS. THE FIRE WEATHER WATCH HAS BEEN CONTINUED FOR SOUTH-
CENTRAL UTAH AS CONFIDENCE IS NOT AS HIGH ON RELATIVE HUMIDITY FOR
TUESDAY. THE FIRE WEATHER WATCH FOR THE SANPETE/SEVIER VALLEY HAS
BEEN CANCELED DUE TO HEAVY RAIN THERE...WHICH WILL KEEP THE RH HIGH.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING THIS EVENING DUGWAY PROVING GROUNDS FOR LOW
RH       AND GUSTY WINDS ZONES 420 AND 434.
RED FLAG WARNING FOR WESTERN UTAH TUESDAY 900 AM TO 900 PM FOR WIND
    AND LOW RH FIRE ZONES 420-434-435-439.
FIRE WEATHER WATCH TUESDAY FOR ZONE 440 FOR WIND AND RH TUESDAY
    MORNING THROUGH TUESDAY EVENING.
WY...NONE.

&&

GIBSON
Hazardous weather outlook, Aug 7, 10:50 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT MON AUG 7 2006

UPDATED TO INDICATE SEVERE WEATHER POTENTIAL TODAY AND TUESDAY

UTZ001>021-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
1050 AM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN ACROSS
THE MOUNTAINS OF CENTRAL AND EASTERN UTAH. SOME OF THESE STORMS
COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON...ALONG WITH SMALL
HAIL. A FEW STORMS COULD PRODUCE LARGE HAIL AND SEVERE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE WILL APPROACH WESTERN UTAH TUESDAY AFTERNOON.
THIS WILL LEAD TO STRONG THUNDERSTORMS WITH ISOLATED SEVERE STORMS.
THE BEST THREAT OF SEVERE THUNDERSTORMS WILL BE ALONG THE I-15
CORRIDOR FROM FILLMORE TO SALT LAKE CITY AND FOR THE CENTRAL AND
NORTHERN UTAH MOUNTAINS.

INCREASING SOUTH WINDS AND LOW HUMIDITIES COULD CREATE HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST UTAH ON TUESDAY.
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE TUESDAY THROUGH TUESDAY
EVENING PERIOD (SLCRFWSLC).

MOISTURE WILL MOVE UP FROM THE SOUTH LATE IN THE WEEK...BRINGING A
THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHERN AND EASTERN
UTAH FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

GIBSON

In the hours before

Local storm report, Aug 7, 2:49 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             DELTA                   39.35N 112.57W
08/07/2006  M0.50 INCH       MILLARD            UT   OFFICIAL NWS OBS

            3/8 HAIL

0221 PM     FLASH FLOOD      MARYSVALE               38.44N 112.26W
08/07/2006                   PIUTE              UT   LAW ENFORCEMENT

            FLOODING BETWEEN RICHFIELD AND MARYSVALE. WATER AND
            DEBRIS ON HIGHWAY 89.

&&

MTRAPHAGAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:06 AM MDTFire Weather WatchSLC23 hr
Aug 7, 12:40 PM MDTSevere Thunderstorm WarningSLCGarfield35 min
Aug 7, 1:32 PM MDTSevere Thunderstorm WarningSLCJuab, Millard43 min
Aug 7, 2:26 PM MDTFlash Flood WarningSLCPiute, Sevier2 hr
Aug 7, 2:26 PM MDTRed Flag WarningSLC7 hr
Aug 7, 2:26 PM MDTRed Flag WarningSLC32 hr
Aug 7, 2:35 PM MDTFlash Flood WarningSLCGarfield115 min
Aug 7, 2:41 PM MDTSevere Thunderstorm WarningSLCGarfield34 min
Aug 7, 3:03 PM MDTSevere Thunderstorm WarningSLCWayne27 min
Aug 7, 3:12 PM MDTFlash Flood WarningSLCGarfield2 hr
Aug 7, 3:44 PM MDTSevere Thunderstorm WarningSLCUtah31 min
Aug 7, 5:18 PM MDTFlash Flood WarningSLCCarbon, Duchesne3 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.